Modulation of the Camassa-Holm equation and reciprocal transformations
Annales de l'Institut Fourier, Volume 55 (2005) no. 6, pp. 1803-1834.

We derive the modulation equations (Whitham equations) for the Camassa-Holm (CH) equation. We show that the modulation equations are hyperbolic and admit a bi-Hamiltonian structure. Furthermore they are connected by a reciprocal transformation to the modulation equations of the first negative flow of the Korteweg de Vries (KdV) equation. The reciprocal transformation is generated by the Casimir of the second Poisson bracket of the KdV averaged flow. We show that the geometry of the bi-Hamiltonian structure of the KdV and CH modulation equations are quite different: indeed the KdV averaged bi- Hamiltonian structure can always be related to a semisimple Frobenius manifold while the CH one cannot.

Nous construisons les équations modulées (équations de Whitham) pour l\rq équation de Camassa-Holm (CH). Nous démontrons que ces équations modulées sont hyperboliques et bi- hamiltoniennes. En particulier, il existe une transformation réciproque telle qu'aux équations modulées du premier flot négatif de l\rq équation de Korteweg-de Vries (KdV) correspondent aux équations modulées de CH. Cette transformation réciproque est engendrée par le Casimir du deuxième crochet de Poisson associé au flot moyenné de KdV. Nous démontrons que la géométrie des structures bi-hamiltoniennes des équations modulées de KdV et CH sont très différentes : en effet, la structure de Poisson moyennée de KdV est liée à une variété semi-simple de Frobenius et non celle de CH.

DOI: 10.5802/aif.2142
Classification: 37K05, 35L60, 35Q53, 37K20
Keywords: Camassa-Holm equation, Korteweg de Vries hierarchy, modulation equations, Whitham equations, reciprocal transformations, Hamiltonian structures
Mot clés : équation de Camassa-Holm, équation de Korteweg de Vries, équations de modulation, équation de Whitham, transformations réciproques, structures Hamiltoniennes
Abenda, Simonetta 1; Grava, Tamara 

1 Università degli Studi di Bologna, Dipartimento di Matematica e CIRAM, (Italie), SISSA, Via Beirut 9, Trieste (Italie)
     author = {Abenda, Simonetta and Grava, Tamara},
     title = {Modulation of the {Camassa-Holm} equation and reciprocal transformations},
     journal = {Annales de l'Institut Fourier},
     pages = {1803--1834},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {55},
     number = {6},
     year = {2005},
     doi = {10.5802/aif.2142},
     mrnumber = {2187936},
     zbl = {02230058},
     language = {en},
     url = {}
AU  - Abenda, Simonetta
AU  - Grava, Tamara
TI  - Modulation of the Camassa-Holm equation and reciprocal transformations
JO  - Annales de l'Institut Fourier
PY  - 2005
SP  - 1803
EP  - 1834
VL  - 55
IS  - 6
PB  - Association des Annales de l’institut Fourier
UR  -
DO  - 10.5802/aif.2142
LA  - en
ID  - AIF_2005__55_6_1803_0
ER  - 
%0 Journal Article
%A Abenda, Simonetta
%A Grava, Tamara
%T Modulation of the Camassa-Holm equation and reciprocal transformations
%J Annales de l'Institut Fourier
%D 2005
%P 1803-1834
%V 55
%N 6
%I Association des Annales de l’institut Fourier
%R 10.5802/aif.2142
%G en
%F AIF_2005__55_6_1803_0
Abenda, Simonetta; Grava, Tamara. Modulation of the Camassa-Holm equation and reciprocal transformations. Annales de l'Institut Fourier, Volume 55 (2005) no. 6, pp. 1803-1834. doi : 10.5802/aif.2142.

[1] S. Abenda; Yu. Fedorov On the weak Kowalevski-Painlevé property for hyperelliptically separable systems, Acta Appl. Math., Volume 60 (2000) no. 2, pp. 137-178 | DOI | MR | Zbl

[2] M.J. Ablowitz; D.J. Kaup; A.C. Newell; H. Segur The inverse scattering transform-Fourier analysis for nonlinear problems, Studies in Appl. Math., Volume 53 (1974), pp. 249-315 | MR | Zbl

[3] M. Adler; P. van Moerbeke Completely integrable systems, Euclidean Lie algebras and curves, Adv. in Math., Volume 38 (1980), pp. 318-379 | MR | Zbl

[4] M. Adler; Yu. Fedorov Wave solutions of evolution equations and Hamiltonian flow on nonlinear subvarieties of generalized Jacobians, J. Phys. A, Volume 33 (2000), pp. 8409-8425 | DOI | MR | Zbl

[5] M. Alber; R. Camassa; Yu. Fedorov; D.D. Holm; J.E. Marsden The complex geometry of weak piecewise smooth solutions of integrable nonlinear PDE's of shallow water and Dym type, Comm. Math. Phys., Volume 221 (2001) no. 1, pp. 197-227 | DOI | MR | Zbl

[6] R. Beals; D.H. Sattinger; J. Szmigielski Multipeakons and the classical moment problem, Adv. Math., Volume 154 (2000) no. 2, pp. 229-257 | DOI | MR | Zbl

[7] R. Camassa; D.D. Holm An integrable shallow water equation with peaked solitons, Phys. Rev. Lett., Volume 71 (1993), pp. 1661-1664 | DOI | MR | Zbl

[8] A. Constantin Quasi-periodicity with respect to time of spatially periodic finite-gap solutions of the Camassa-Holm equation, Bull. Sci. Math., Volume 122 (1998) no. 7, pp. 487-494 | DOI | MR | Zbl

[9] A. Constantin On the scattering problem for the Camassa-Holm equation, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., Volume 457 (2001) no. 2008, pp. 953-970 | DOI | MR | Zbl

[10] A. Constantin; H.P. Mc Kean A shallow water equation on the circle, Comm. Pure Appl. Math., Volume 52 (1999), pp. 949-982 | DOI | MR | Zbl

[11] S.Yu. Dobrokhotov; V.P. Maslov Multiphase asymptotics of non-linear partial differential equations with a small parameter, Soviet Sci. Rev. Math. Phys. Rev., Volume 3 (1982), pp. 221-311 | MR | Zbl

[12] B.A. Dubrovin; S.P. Novikov Hydrodynamics of weakly deformed soliton lattices. Differential geometry and Hamiltonian theory, Russian Math. Surveys, Volume 44 (1989), pp. 35-124 | DOI | MR | Zbl

[13] B.A. Dubrovin Differential geometry of moduli spaces and its applications to soliton equations and to topological conformal field theory. Surveys in differential geometry: integral [integrable] systems, Surv. Differ. Geom., IV (1998), pp. 213-238 | Zbl

[14] B.A. Dubrovin Geometry of 2D topological field theories, Integrable systems and quantum groups (Montecatini Terme, 1993) (Lecture Notes in Math.), Volume 1620 (1996), pp. 120-348 | Zbl

[15] H.R. Dullin; G.A. Gottwald; D.D. Holm; Camassa-Holm Korteweg-de Vries and other asymptotically equivalent equations for shallow water waves. In memoriam Prof. Philip Gerald Drazin (1934-2002), Fluid Dynam. Res., Volume 33 no. 1-2, pp. 73-95 | MR | Zbl

[16] O.I. Mokhov; E.V. Ferapontov Nonlocal Hamiltonian operators of hydrodynamic type that are connected with metrics of constant curvature, Russian Math. Surveys, Volume 45 (1990) no. 3, pp. 218-219 | DOI | MR | Zbl

[17] E.V. Ferapontov Nonlocal Hamiltonian operators of hydrodynamic type: differential geometry and applications (Amer. Math. Soc. Transl. Ser. 2), Volume 170 (1995), pp. 33-58 | Zbl

[18] E.V. Ferapontov; M.V. Pavlov Reciprocal tranformations of Hamiltonian operators of hydrodynamic type: nonlocal Hamiltonian formalism for nonlinearly degenerate systems, J. Math. Phys., Volume 44 (2003), pp. 1150-1172 | DOI | MR | Zbl

[19] H. Flaschka; M.G. Forest; D.W. McLaughlin Multiphase averaging and the inverse spectral solution of the Korteweg-de Vries equations, Comm. Pure Appl. Math., Volume 33 (1980), pp. 739-784 | DOI | MR | Zbl

[20] A.S. Fokas; B. Fuchssteiner Bäcklund transformations for hereditary symmetries, Nonlinear Anal., Volume 5 (1981), pp. 423-432 | DOI | MR | Zbl

[21] B. Fuchssteiner Some tricks from the symmetry-toolbox for nonlinear-equations: generalizations of the Camassa-Holm equation, Physica D, Volume 95 (1996), pp. 229-243 | DOI | MR | Zbl

[22] F. Gesztesy; H. Helge Holden Real-Valued Algebro-Geometric Solutions of the Camassa-Holm hierarchy, 24 pp. (Preprint, | MR

[23] D. Korotkin Solution of matrix Riemann-Hilbert problems with quasi-permutation monodromy matrices, Math. Ann., Volume 329 (2004) no. 2, pp. 335-364 | DOI | MR | Zbl

[24] I.M. Krichever The averaging method for two-dimensional integrable equations, Funct. Anal. Appl., Volume 22 (1988) no. 3, pp. 200-213 | MR | Zbl

[25] W.D. Hayes Group velocity and nonlinear dispersive wave propagation, Proc. Royal Soc. London Ser. A, Volume 332 (1973), pp. 199-221 | DOI | MR | Zbl

[26] P.D. Lax; C.D. Levermore The small dispersion limit of the Korteweg-de Vries equation. III, Comm. Pure Appl. Math., Volume 36 (1983) no. 6, pp. 809-829 | DOI | MR | Zbl

[27] H.P. McKean The Liouville correspondence between the Korteweg-de Vries and the Camassa-Holm hierarchies. Dedicated to the memory of Jürgen K. Moser, Comm. Pure Appl. Math., Volume 56 (2003) no. 7, pp. 998-1015 | MR | Zbl

[28] A.Ya. Maltsev; S.P. Novikov On the local systems Hamiltonian in the weakly non-local Poisson brackets, Phys. D, Volume 156 (2001), pp. 53-80 | DOI | MR | Zbl

[29] A.Ya. Maltsev Weakly-nonlocal Symplectic Structures, Whitham method, and weakly-nonlocal Symplectic Structures of Hydrodynamic Type, 64 pp. (Preprint, | MR | Zbl

[30] A.Ya. Maltsev (private communication.)

[31] A.Ya. Maltsev; M.V. Pavlov On Whitham's averaging method, Funct. Anal. Appl., Volume 29 (1995) no. 1, pp. 6-19 | DOI | MR | Zbl

[32] M.V. Pavlov; S.P. Tsarev Tri-Hamiltonian structures of Egorov systems of hydrodynamic type (Russian), Funktsional. Anal. i Prilozhen., Volume 37 (2003) no. 1, pp. 32-45 | DOI | MR | Zbl

[33] F.R. Tian Oscillations of the zero dispersion limit of the Korteweg-de Vries equation, Comm. Pure Appl. Math., Volume 46 (1993), pp. 1093-1129 | DOI | MR | Zbl

[34] F.R. Tian The initial value problem for the Whitham averaged system, Comm. Math. Phys., Volume 166 (1994), pp. 79-115 | DOI | MR | Zbl

[35] S.P. Tsarev Poisson brackets and one-dimensional Hamiltonian systems of hydrodynamic type, Dokl. Akad. Nauk. SSSR, Volume 282 (1985), pp. 534-537 | MR | Zbl

[36] P. Vanhaecke Integrable systems and symmetric product of curves, Math. Z., Volume 227 (1998) no. 1, pp. 93-127 | DOI | MR | Zbl

[37] G.B. Whitham A general approach to linear and nonlinear dispersive waves using a Lagrangian, J. Fluid. Mech., Volume 22 (1965), pp. 273-283 | DOI | MR

Cited by Sources: